Alert archive / Virginia / River Flood Warnings in 2015
River Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Sep 29, 2015, 3:02 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It took effect at Sep 29, 2015, 4:11 PM EDT. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2015, 3:02 PM EDT (19:02 UTC)
- In effect from
- Sep 29, 2015, 4:11 PM EDT
- Expired
- Sep 30, 2015, 10:24 AM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Roanoke (RONV2). The gauge peaked at 14.62 ft at Sep 30, 2015, 1:00 AM EDT.
- Action stage
- 6 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02055000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
397
WGUS41 KRNK 291902
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE SEP 29 2015
...The National Weather Service Blacksburg VA has issued
a Flood Warning for the following rivers in Virginia...
Roanoke River At Roanoke affecting City of Roanoke...City of Salem
and Roanoke Counties
2 to 4 inches of rain has fallen across the Roanoke River basin since last night
which has pushed stages along the river above flood stage from Lafayette through
Salem and the river in Roanoke will shortly exceed the flood stage of 10
feet at the Walnut Street gage. A crest between 10 and 10.5 feet is forecast
for this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC161-770-775-300702-
/O.NEW.KRNK.FL.W.0007.150929T2215Z-150930T1424Z/
/RONV2.1.ER.150929T2215Z.150930T0000Z.150930T0224Z.NO/
302 PM EDT TUE SEP 29 2015
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke River At Roanoke.
* from this evening until Wednesday morning.
* at 02PM Tuesday the stage was...9.6 feet.
* Minor flooding is forecast.
* The river will crest near 10.2 feet this evening.
* Flood Stage is 10.0 feet.
* At 10.0 feet...Roanoke River Greenway path begins to flood along
right bank.
* This crest compares to a previous crest of 10.3 feet on Nov 12 2009.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$5 follow-up statements
118
WGUS41 KRNK 292017
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT TUE SEP 29 2015
...Forecast Flooding Changed from Minor to Moderate Severity for the following
rivers in Virginia...
Roanoke River At Roanoke affecting City of Roanoke...City of Salem
and Roanoke Counties
The Roanoke River has surged well beyond the previous forecast and is
forecast to reach Moderate Flood Stage within the next few hours.
Now expecting a crest on the Walnut Street gage in the 13.5 to 14-foot range
by late this evening or very early Wednesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC161-770-775-300817-
/O.EXT.KRNK.FL.W.0007.150929T2011Z-151001T0210Z/
/RONV2.2.ER.150929T1853Z.150930T0600Z.150930T1410Z.NO/
417 PM EDT TUE SEP 29 2015
...forecast flooding increased from Minor to Moderate severity...The
Flood Warning continues for
the Roanoke River at Roanoke
* until Wednesday evening
* at 03PM Tuesday the stage was...11.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Flood Stage is 10.0 feet.
* Forecast...the river will continue rising to near 13.6 feet by
midnight. The river will fall below flood stage
tomorrow late morning.
* This crest compares to a previous crest of 14.4 feet on Jul 4 2013.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$310
WGUS81 KRNK 292241
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT TUE SEP 29 2015
...The Flood Warning continues for the Roanoke River at Roanoke affecting
City of Roanoke...City of Salem and Roanoke Counties
The Roanoke River remain above flood stage and continues to rise along
its entire reach from Lafayette downstream through Salem and Roanoke.
The rate of rise on the river has decreased over the past hour but
it is still possible the river will reach or exceed 14 feet at the
Walnut Street river gage. Minor Flood Stage is 10 feet and Moderate Flood Stage
is 12 feet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes
ahps'.
The next scheduled statement will be issued by around 900 PM.
&&
VAC161-770-775-300641-
/O.CON.KRNK.FL.W.0007.000000T0000Z-151001T0210Z/
/RONV2.2.ER.150929T1853Z.150930T0600Z.150930T1410Z.NO/
641 PM EDT TUE SEP 29 2015
the Flood Warninig continues for
the Roanoke River at Roanoke.
* until Wednesday evening.
* At 06PM Tuesday the stage was 13.4 feet.
* Flood stage is 10.0 feet.
* The river will continue rising to near 13.6 feet by before midnight
tonight. The river will fall below flood stage by late
morning on Wednesday.
* Significant flooding of Wiley Drive and parts of the Roanoke Greenway have
been reported.
* This crest compares to a previous crest of 14.4 feet on Jul 4 2013.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$765
WGUS81 KRNK 300218
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT TUE SEP 29 2015
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke River At Roanoke affecting City of Roanoke...City of Salem
and Roanoke Counties
The Roanoke River remains above flood stage but is near crest. major flooding continues at glenvar...with generally moderate flooding in salem and roanoke.
The crest at the Walnut Street river gage will likely be at of below 14.6 feet... where Minor Flood Stage is 10 feet and Moderate Flood Stage is 12 feet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes
ahps'.
The next scheduled statement will be issued around 5:00AM Wednesday morning.
&&
VAC161-770-775-301018-
/O.EXT.KRNK.FL.W.0007.000000T0000Z-151001T0317Z/
/RONV2.2.ER.150929T1853Z.150930T0600Z.150930T1517Z.NO/
1018 PM EDT TUE SEP 29 2015
The Flood Warning continues for
the Roanoke River At Roanoke.
* until Wednesday evening.
* At 09PM Tuesday the stage was 13.8 feet.
* Flood stage is 10.0 feet.
* The river will continue rising to near 14.6 feet by after midnight
tomorrow. the river will fall below flood stage tomorrow late
morning.
* This crest compares to a previous crest of 14.4 feet on Jul 4 2013.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$326
WGUS81 KRNK 300830
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT WED SEP 30 2015
...The Flood Warning continues for the following rivers in
Virginia...North Carolina...
Roanoke River At Roanoke affecting City of Roanoke...City of Salem
and Roanoke Counties
Dan River Near Danville affecting Caswell...City of Danville and
Pittsylvania Counties
Dan River Near Paces affecting Halifax County
Dan River At South Boston affecting Halifax County
The Roanoke River remains above flood stage but has crested. Runoff from heavy rainfall on Tuesday across much of the upper Dan River basin will continue to cause flooding along the mainstem Dan from Danville to South Boston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes
ahps'.
The next scheduled statement will be issued around noon today.
&&
VAC161-770-775-301630-
/O.EXT.KRNK.FL.W.0007.000000T0000Z-151001T0904Z/
/RONV2.2.ER.150929T1853Z.150930T1200Z.150930T2104Z.NO/
430 AM EDT WED SEP 30 2015
The Flood Warning continues for
the Roanoke River At Roanoke.
* until late tonight.
* At 03AM Wednesday the stage was 12.1 feet.
* Flood stage is 10.0 feet.
* The river will fall below flood stage this afternoon.
* This crest compares to a previous crest of 14.4 feet on Jul 4 2013.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$
NCC033-VAC143-590-301630-
/O.EXT.KRNK.FL.W.0008.000000T0000Z-151002T1300Z/
/DVLV2.1.ER.150929T2328Z.150930T1800Z.151002T0100Z.NO/
430 AM EDT WED SEP 30 2015
The Flood Warning continues for
the Dan River Near Danville.
* until Friday morning.
* At 04 AM Wednesday the stage was 18.3 feet.
* Flood stage is 17.0 feet.
* The river will continue rising to near 19.8 feet by this afternoon.
the river will fall below flood stage late Thursday evening.
* This crest compares to a previous crest of 20.1 feet on Jan 19 2013.
&&
LAT...LON 3649 7966 3660 7963 3664 7941 3663 7920
3648 7923 3650 7949
$$
VAC083-301630-
/O.EXT.KRNK.FL.W.0009.150930T1630Z-151003T1009Z/
/PCEV2.1.ER.150930T1630Z.151002T0000Z.151002T2209Z.NO/
430 AM EDT WED SEP 30 2015
The Flood Warning continues for
the Dan River Near Paces.
* From this afternoon until Saturday morning
* At 03 AM Wednesday the stage was 17.6 feet.
* Flood stage is 20.0 feet.
* Forecast to rise above flood stage by this afternoon and continue
to rise to near 21.9 feet by Thursday evening. The river will fall
below flood stage by Friday evening.
* At 20.0 feet...Low-lying pasture/agricultural lands are flooded.
* This crest compares to a previous crest of 21.4 feet on Oct 2 2010.
&&
LAT...LON 3648 7923 3663 7920 3672 7902 3660 7898
3656 7911
$$
VAC083-301630-
/O.EXT.KRNK.FL.W.0010.000000T0000Z-151004T0405Z/
/SBNV2.1.ER.150930T0418Z.151002T0600Z.151003T1605Z.NO/
430 AM EDT WED SEP 30 2015
The Flood Warning continues for
the Dan River At South Boston.
* until late Saturday night.
* At 03 AM Wednesday the stage was 19.8 feet.
* Flood stage is 19.0 feet.
* The river will continue rising to near 24.7 feet by early Friday
morning. The river will fall below flood stage Saturday
afternoon.
* This crest compares to a previous crest of 23.9 feet on Feb 8 2010.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
RCS460
WGUS81 KRNK 301339
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT WED SEP 30 2015
...The Flood Warning is canceled for the following rivers
in Virginia...
Roanoke River At Roanoke affecting City of Roanoke...City of Salem
and Roanoke Counties
The Roanoke River has now fallen below flood stage from Glenvar through
Roanoke so the flood warning has been canceled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Graphical forecast information is available on the internet at
http://www.erh.noaa.gov/rnk (lower case). Click on 'rivers & lakes
ahps'.
&&
VAC161-770-775-301409-
/O.CAN.KRNK.FL.W.0007.000000T0000Z-151001T0904Z/
/RONV2.2.ER.150929T1853Z.150930T0745Z.150930T0926Z.NO/
939 AM EDT WED SEP 30 2015
the Flood Warning is cancelled for
the Roanoke River At Roanoke.
* At 09AM Wednesday the stage was 7.2 feet.
* Flood stage is 10.0 feet.
&&
LAT...LON 3720 8012 3729 8016 3732 8006 3731 7988
3722 7988
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Sep 29, 2:56 PM EDT, 6 minutes earlier.
Area forecast discussion, Sep 29, 2:56 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE SEP 29 2015
.SYNOPSIS...
LOW PRESSURE OVER THE GULF OF MEXICO WILL TRACK NORTHEAST TODAY
AND TONIGHT WHILE A COLD FRONT CROSSES THE GREAT LAKES INTO THE
EASTERN UNITED STATES. THIS FRONT WILL CROSS THE AREA ON WEDNESDAY
THEN LOW PRESSURE WILL DEVELOP ALONG THE FRONT OFF THE MID
ATLANTIC COAST AND TRACK NORTH THURSDAY THROUGH SATURDAY. THE
UNSEASONABLY WARM TEMPERATURES AND WET WEATHER WILL CONTINUE FOR
MUCH OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 930 AM EDT TUESDAY...
LATEST FORECAST UPDATE REFLECTS CONTINUED HEAVY RAIN FROM STOKES
COUNTY NORTH CAROLINA NORTHWARD THROUGH PATRICK COUNTY...ACROSS
FLOYD AND MONTGOMERY COUNTIES. HEAVIEST RAIN WILL OCCUR ALONG THE
BLUE RIDGE WHERE PATRICK COUNTY MEETS FLOYD COUNTY...AS WELL AS
THE FOOTHILLS OF THE BLUE RIDGE.
AS OF 930...ANOTHER BAND OF HEAVY RAIN...WITH 2 TO 3 INCH PER HOUR
RAINFALL RATES...IS MOVING NORTHWARD ACROSS PATRICK COUNTY. AN
ADDITIONAL TWO TO THREE INCHES IS LIKELY ALONG THE BLUE RIDGE IN
THIS AREA THROUGH NOON.
LATEST RAPID UPDATE FORECAST MODELS INDICATE THAT HEAVY RAIN WILL
CONTINUE THROUGH THE AFTERNOON AS A TROPICAL LOW PRESSURE SYSTEM
CARRIES ABNORMALLY MOIST AIR INTO THE AREA. WIDESPREAD RAINFALL
AMOUNTS OF 1 TO LOCALLY 2 INCHES WILL BE POSSIBLE ACROSS THE
MOUNTAINS THROUGH EARLY EVENING.
NUMEROUS ROADS HAVE BEEN REPORTED CLOSED ACROSS PORTIONS OF
MONTGOMERY...FLOYD AND PATRICK COUNTIES. RIVERS CONTINUE TO RISE
RAPIDLY DUE TO HEAVY RAINFALL...WITH MANY OF THE SMALLER CREEKS
AND STREAMS FROM STOKES COUNTY NC THROUGH MONTGOMERY COUNTY VA
SWELLING OUT OF THEIR BANKS. DO NOT DRIVE YOUR VEHICLE WHERE WATER
COVERS THE ROAD.
AS OF 445 AM EDT TUESDAY...
LOW PRESSURE OVER THE NORTHERN GULF OF MEXICO WILL TRACK
NORTHEAST TODAY AND WILL MOVE ALONG THE APPALACHIANS THROUGH THE
FORECAST AREA BETWEEN 18Z/2PM THIS AFTERNOON AND 06Z/2AM TONIGHT.
THE 00Z GFS AND LATEST RAP GUIDANCE WERE SLIGHTLY FASTER WITH THE
TIMING OF THIS LOW THAN THE NAM. ALL MODEL SHOWED INCREASING EAST
TO SOUTHEAST WINDS AND UPSLOPE ON THE NORTH SIDE OF THE LOW WHICH
WILL AIDE IN HIGHER RAINFALL AMOUNTS ON THE EAST SLOPES OF THE
BLUE RIDGE. THE BEST SYNOPTIC SCALE LIFT ALONG WITH THE BETTER JET
DYNAMICS REMAINED ALONG AND JUST WEST OF THE WESTERN EDGE OF THE
FORECAST AREA. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
EXPECTED RAINFALL AND THE IMPACTS FROM THIS RAIN FOR TODAY INTO
WEDNESDAY MORNING.
STARTING OUT VERY MILD WITH SURFACE DEW POINTS IN THE LOWER 60S TO
AROUND 70. PRECIPITABLE WATER VALUES ARE JUST ABOVE 200 PERCENT OF
NORMAL FOR THIS TIME OF YEAR AND WILL RANGE FROM 1.6 TO 2.2 TODAY
AND TONIGHT. ONLY MINOR CHANGES MADE TO MAXIMUM TEMPERATURES TODAY
AND LOWS TONIGHT. CLOUDS AND PRECIPITATION WILL HOLD BACK RISE IN
TEMPERATURES TODAY AND MOIST AIR MASS WITH LIMIT DROP IN
TEMPERATURES OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 0315 AM EDT TUESDAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA WEDNESDAY.
BEHIND THE FRONT...COOL AIR WILL ARRIVE IN NORTHERLY FLOW. DESPITE
THE PASSING OF THE FRONT...RAIN CHANCES WILL REMAIN IN THE FORECAST
AS A NORTHERN STREAM UPPER LEVEL TROUGH CONNECTS WITH A SOUTHERN
STREAM TROUGH. THIS UNITED TROUGH WILL REMAIN OVER THE OHIO-TENN
VALLEY THROUGH FRIDAY. MODELS ARE INDICATING THAT THIS TROUGH COULD
BECOME A CLOSED LOW ON THURSDAY. IF THIS CLOSED LOW DOES TAKE
SHAPE...THE CHANCE FOR RAIN WILL CONTINUE THROUGH THE END OF THE
WORKWEEK. TO PUT A GOOD SPIN ON A DREARY FORECAST...THE BULK OF THE
HEAVY RAIN WILL BE ALONG THE COAST THURSDAY AND FRIDAY. WEDNESDAY
MAY BE A LITTLE ROUGH AS THE FRONT SLIDES ACROSS THE REGION AND
MODERATE DYNAMICS PRODUCE A LINE OF HEAVY SHOWERS. WITH AN ALREADY
SATURATED PLAYING FIELD...MODERATE RAIN RATES AND A RELATIVELY SLOW
MOVING LINE OF STORMS WILL BRING THE THREAT FOR FLASH FLOODING TO
THE AREA WEDNESDAY. SOME THUNDER MAY BE HEARD WHILE THE SEVERE
THREAT REMAINS VERY LOW.
MORNING RAIN AND THE PASSING OF THE COLD FRONT WILL LIKELY RESULT IN
SLIGHTLY BELOW NORMAL TEMPERATURES WEDNESDAY. THE COMBINATION OF
COOL NORTHERLY AIR AND RAIN BEHIND THE FRONT WILL KEEP TEMPERATURE
5F-10F BELOW NORMAL THURSDAY AND FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM EDT MONDAY...
THE UPPER TROUGH PAIRED WITH THE ONSHORE FLOW PAIRING WILL MAKE SLOW
PROGRESS ACROSS THE AREA DURING THIS PORTION OF THE FORECAST
PACKAGE. THE LATEST GUIDANCE POINTS AT ROUGHLY SATURDAY NIGHT INTO
SUNDAY FOR THE UPPER TROUGH AXIS TO MOVE EAST OF THE AREA. ONCE THIS
TAKES PLACE...ANTICIPATE PRECIPITATION CHANCES DECREASING
SIGNIFICANTLY...AND NOTABLY COOLER AIR ADVANCING INTO AT LEAST THE
WESTERN PORTION OF THE AREA. BY SUNDAY NIGHT INTO MONDAY...EXPECT
LOW TEMPERATURES RANGING FROM THE LOW TO MID 40S ACROSS THE
MOUNTAINS TO THE MID TO UPPER 40S ACROSS THE PIEDMONT. HIGH
TEMPERATURES ON MONDAY ARE EXPECTED TO RANGE FROM THE LOW TO MID 60S
ACROSS THE MOUNTAINS AND MID TO UPPER 60S ACROSS THE PIEDMONT.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM EDT TUESDAY...
POOR FLYING CONDITIONS ARE EXPECTED THROUGH WEDNESDAY MORNING
AREAWIDE AS THE MID ATLANTIC REGION REMAINS UNDER THE INFLUENCE OF
DEEP TROPICAL MOISTURE RIDING NORTHWARD FROM THE GULF OF MEXICO.
SHOWERS OF LIGHT TO LOCALLY HEAVY RAIN WILL PERSIST ACROSS THE
REGION THIS EVENING AS AN UPPER LEVEL DISTURBANCE ADVANCES
NORTHWARD TO THE WEST OF THE FORECAST REGION. RAINFALL WILL CAUSE
VISIBILITIES TO BOUNCE UP AND DOWN...POTENTIALLY AS LOW AS 1SM AT
TIMES. CEILINGS WILL REMAIN AT IFR LEVELS ACROSS THE MOUNTAINS...
BUT WILL FLUCTUATE BETWEEN IFR AND MVFR EAST OF THE BLUE RIDGE
THROUGH 30/00Z...BEFORE FALLING BACK TO IFR LEVELS FOR THE NIGHT.
RAINFALL WILL DIMINISH DURING THE EVENING AS THE DISTURBANCE
PUSHES AWAY FROM THE AREA...RESULTING IN MORE OF A LIGHT SHOWERY
NATURE. REGARDLESS...EXPECT IFR STRATUS AND MVFR FOG WILL FILL
BACK IN...WITH LITTLE CHANGE IN CONDITIONS THROUGH THE END OF THE
TAF FORECAST PERIOD.
BETTER FLYING CONDITIONS ARE EXPECTED FOR WEDNESDAY AS A COLD
FRONT DRIFTS ACROSS THE AREA DURING THE MORNING AND AFTERNOON...
SHIFTING WINDS FROM THE NORTHWEST. EXPECT SHOWER ACTIVITY TO
PERSIST HOWEVER...WITH LOCALLY HEAVY DOWNPOURS THAT WILL CAUSE
TEMPORARY REDUCTIONS IN VISIBILITY.
EXTENDED AVIATION DISCUSSION...
MODELS SUGGEST POOR FLYING CONDITIONS MAY LINGER ACROSS A LARGE
GEOGRAPHIC AREA FOR THE REMAINDER OF THIS WEEK AND POTENTIALLY
INTO THE WEEKEND. SUB VFR CONDITIONS ARE LIKELY THROUGH
FRIDAY...WITH GRADUAL IMPROVEMENT OVER THE WEEKEND.
&&
.HYDROLOGY...
AS OF 445 AM EDT TUESDAY...
LINE OF BROKEN SHOWERS HAVE BEEN TRACKING FROM AROUND RALEIGH TO
BLACKSBURG SINCE AROUND 8PM. 1 TO 2 INCHES OF RAIN HAS BEEN
REPORTED IN LESS THAN THREE HOURS WITH SOME OF THE HEAVIER
RAINFALL. RATES WERE AS HIGH AS 0.50 INCHES PER HOUR. THIS RAIN
WAS FALLING OVER COUNTIES THAT ALREADY HAD AS MUCH AS 5 TO 10
INCHES OF RAIN SINCE THURSDAY NIGHT. IN ADDITION AS LOW PRESSURE
TRACKS UP THE SPINE OF THE APPALACHIANS THIS AFTERNOON AND
EVENING...MODELS WERE SHOWING THE POTENTIAL FOR MODERATE TO HEAVY
RAIN AROUND THE NORTH AND EAST SIDE OF THE LOW...ESPECIALLY WHERE
THE EAST AND SOUTHEAST SURFACE AND LOW LEVEL WINDS INCREASE
UPSLOPE ALONG THE BLUE RIDGE.
BASED ON THE LOCATION OF THE PREVIOUS HEAVY RAINFALL AMOUNTS...THE
EXPECTED LOCATION OF HEAVY RAINFALL TODAY AND TONIGHT AND THE
ONGOING FEED OF MOISTURE AND TRAINING SHOWERS OVER THE FOOTHILLS
AND PIEDMONT...HAVE ISSUED A FLASH FLOOD WATCH FOR TODAY INTO
WEDNESDAY MORNING.
EXPECT A MAJORITY OF THE RAIN THAT FALLS TODAY AND TONIGHT TO
RUNOFF...INITIALLY IMPACTING SMALL STREAMS AND CREEKS WITH RAPID
RISES AND POSSIBLE FLOODING. LATER TODAY AND INTO THE END OF THE
WEEK MAINSTEM RIVERS WILL RESPOND TO THE RAINFALL. FLOODING ON THE
RIVERS IS NOT CERTAIN BUT WILL BE MONITORED CLOSELY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ012>020-
022>024-032>035-043>045-058.
NC...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NCZ001>006-
018>020.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/NF
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/NF
HYDROLOGY...NFHazardous weather outlook, Sep 29, 5:58 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 558 AM EDT TUE SEP 29 2015 NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>045-058-301000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- 558 AM EDT TUE SEP 29 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ046-047-059-301000- APPOMATTOX-BUCKINGHAM-CHARLOTTE- 558 AM EDT TUE SEP 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY MODERATE TO HEAVY RAIN WILL CONTINUE...AS WELL AS THE THREAT FOR LOCALIZED FLOODING. THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>011-WVZ042>044-507-508-301000- TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 558 AM EDT TUE SEP 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT WITH SHOWERS AND ISOLATED THUNDERSTORMS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY MODERATE TO HEAVY RAIN WILL CONTINUE...AS WELL AS THE THREAT FOR LOCALIZED FLOODING. THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 12:44 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1244 PM EDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 4 W SANDY RIDGE 36.51N 80.19W
09/29/2015 STOKES NC TRAINED SPOTTER
TRAINED SPOTTER REPORTS THAT DOSS ROAD NEAR LAWSONVILLE,
NC IS CLOSED DUE TO FLOODING.
&&
JMORROWLocal storm report, Sep 29, 12:52 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 4 W SANDY RIDGE 36.51N 80.19W
09/29/2015 STOKES NC EMERGENCY MNGR
EM REPORTS MULTIPLE INSTANCES OF URBAN FLOODING WITHIN
THE CITY OF LYNCHBURG. MULTIPLE ROADS ARE CLOSED AS A
RESULT.
&&
JMORROWSpecial weather statement, Sep 29, 12:58 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1258 PM EDT TUE SEP 29 2015 VAZ011-018>020-WVZ043-044-507-508-291900- GILES-CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 1258 PM EDT TUE SEP 29 2015 ...MODERATE TO HEAVY RAIN EXPECTED... THROUGH 300 PM EDT...AN AREA OF MODERATE TO HEAVY RAIN WILL PROGRESS NORTH THROUGH THE REGION. RAINFALL RATES MAY REACH ONE TO TWO INCHES WITH THE HEAVIEST RAIN. THESE RAINFALL RATES MAY PROMPT ISOLATED...MINOR FLOODING WHERE STREAM AND CREEKS ARE ALREADY RUNNING HIGH FROM RECENT RAINS.
Local storm report, Sep 29, 1:24 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 5 W ROANOKE 37.28N 80.05W
09/29/2015 CITY OF SALEM VA 911 CALL CENTER
911 CALL CENTER REPORTS SEVERAL ROAD CLOSURES WITHIN THE
SALEM CITY LIMITS DUE TO HIGH WATER.
&&
JMORROWLocal storm report, Sep 29, 1:36 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM FLOOD NW BLACKSBURG 37.24N 80.42W
09/29/2015 MONTGOMERY VA TRAINED SPOTTER
DRAINAGE CULVERT OVERFLOWING INTO BACK YARDS ALMOST
REACHING HOUSES.
&&
LAURENLocal storm report, Sep 29, 2:52 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE SEP 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD 2 E BOONE 36.21N 81.63W
09/29/2015 WATAUGA NC 911 CALL CENTER
FLOODING OVER BAMBOO ROAD.
&&
LAURENThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:37 PM EDT | Special Weather Statement | RNK | City of Danville | 53 min |
| Sep 28, 9:32 PM EDT | Special Weather Statement | RNK | Henry, City of Danville, City of Martinsville | 58 min |
| Sep 28, 10:47 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 118 min |
| Sep 29, 4:19 AM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Patrick | 6 hr |
| Sep 29, 4:44 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Campbell and 24 more | 25 hr |
| Sep 29, 6:58 AM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Botetourt, Craig, Giles, Montgomery and 7 more | 92 min |
| Sep 29, 7:32 AM EDT | Areal Flood Warning | RNK | Floyd, Montgomery, Pulaski, Roanoke, City of Radford | 21 hr |
| Sep 29, 9:43 AM EDT | Flash Flood Warning | RNK | Floyd, Montgomery, Pulaski, Roanoke, City of Radford | 6 hr |
| Sep 29, 10:05 AM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 6 hr |
| Sep 29, 10:19 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 6 hr |
| Sep 29, 10:49 AM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, Rockbridge, City of Buena Vista and 1 more | 116 min |
| Sep 29, 11:27 AM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Sep 29, 1:05 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Sep 29, 1:25 PM EDT | Areal Flood Advisory | RNK | Alleghany, City of Covington | 3 hr |
| Sep 29, 2:33 PM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 19 hr |
| Sep 29, 3:54 PM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 12 hr |
| Sep 29, 4:02 PM EDT | River Flood Warning | RNK | Halifax | 7 days |
| Sep 29, 4:02 PM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 5 days |
| Sep 29, 4:02 PM EDT | River Flood Warning | RNK | Halifax | 7 days |
| Sep 29, 4:59 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 61 min |
| Sep 29, 5:05 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, City of Lynchburg | 55 min |
| Sep 29, 7:36 PM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 54 min |
| Sep 29, 7:41 PM EDT | Special Weather Statement | RNK | Giles | 64 min |
Nearby
River Flood Warnings in Virginia, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.